Swaziland News

For all your Swazi News


Scores of students rushed to Government Hospital

Main Section

By Mbongiseni Ndzimandze - THE SWAZI OBSERVER-26-Sep-2009

About 60 students from Motshane primary and others from Langeni were on Friday rushed to Mbabane Government Hospital complaining of stomach ache and diarrhoea after taking deworming and bilharzia tablets.

Motshane Principal, Lucky Zwane said the problem started complaining of their ill-health on Thursday after they had administered taking of the drugs. He said some of the students were complaining of stomach aches whilst others were having running stomachs.

“It was today (Friday) that a number of them were complaining that they had problems in taking food while some were complaining of severe stomach aches,” said Zwane. He said after seeing two of the students lying down, they immediately called the Hhohho Region Education Officer who told them to rush them to hospital. The principal said it was then that they called an ambulance from the Fire and Emergency Department. He said a majority of the students were treated and discharged at the Mbabane Government Hospital. When our news crew visited the Mbabane government hospital, some of the students were found lying on the ground while some were queuing for help at the Out Patient Department (OPD).

The principal said they made sure that they give the pupils the tablets as per the instructions they were given. “We gave them the tablets according to their heights as per the instructions and we also made sure that they had eaten,” he said. Mater Dorolosa High School was forced to suspend some classes on Thursday as about 20 students fell seriously ill after being given the same tablets. Ministry of Health Principal Secretary Dr. Steven Shongwe said they heard that students from various schools had been affected. He said this usually happens when the number of the worms in the body was too high.

“The reaction of the tablets varies from person to person. Sometimes a person can feel severe pains, feel dizzy and weak but this must not be considered as side effects,” he said. Dr. Shongwe said although the tablets do have side effects, but what was currently happening was not some of it. The PS said the reaction of the tablets varies and people must not panic as the students will be well soon. “I would like to assure teachers that there is nothing wrong they have done. We also encourage pupils to continue deworming,” he said.

He said such was likely to occur to people living in the highveld because of its wetness. Health minister Benedict Xaba said they were shocked at the high numbers of bad reactions and they are going to meet with their partners, UNICEF, to assess the real cause of the high number of reactions. “Whilst it is normal reaction, the high number demands that we meet, consider the doctor’s diagnosis and evaluate the situation. We will give a full report after our meeting,” Xaba stated when called on Friday evening. Swaziland Coalition for Peace Steering Committee member Rev. Hanson Ngwenya, who witnessed the suffering of students, said government need to evaluate the administration of the drugs. “These drugs are not administered by anyone and anyhow.

“They can be dangerous if wrongly administered, hence we appeal for reconsideration of their administration by teachers,” he said. In response, the health minister said so far they were content with their administration and their initial findings indicate that there was no problem with their administration or the drugs being expired.


Readers Comments :

Note: The views and opinions expressed are those of the authors and DO NOT necessarily reflect those of Swazilive.com


No Comments yet.Be the first to comment on this story


Submit Comments

Your Name

Your Email (will not be shown)

Your Country

Comments

Swaziland News on Swazilive.com

Providing you up to the minute news on Swaziland.

Main Newspapers in Swaziland.

SwaziobserverTimes Of Swaziland

A Picture of the Swaziland Flag


Latest Stories


Business News


Sports News


Recreation